Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 174, NWS Sioux Falls, SD

May 24, 2004Ida County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 24, 2004, 1:53 PM CDT for Ida County, Iowa. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2004, 1:53 PM CDT (18:53 UTC)
Expired
May 24, 2004, 2:45 PM CDT
In force
52 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Ida County, IA

The radar

The Omaha radar (KOAX), 133 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 10:10 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

046 
WUUS53 KFSD 241853
SVRFSD
IAC093-241945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
153 PM CDT MON MAY 24 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IDA COUNTY IN NORTHWEST IOWA

* UNTIL 245 PM CDT

* AT 150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BATTLE CREEK...OR ABOUT 4 MILES WEST OF IDA
  GROVE...MOVING NORTHEAST AT 50 MPH.

  AT 148 PM CDT DIME SIZE WAS REPORTED AT DANBURY.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4239 9566 4222 9560 4229 9538 4249 9548

$$

WB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:36 PM CDT, 17 minutes earlier.

Area forecast discussion, May 24, 1:36 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
136 PM CDT MON MAY 24 2004

.DISCUSSION...

BAND OF ISOLATED SEVERE STORMS MOVING EAST SOUTH OF INTERSTATE 90
THIS AFTERNOON...LEADING A LARGE BAND OF RAIN AND THUNDERSTORMS THAT
STRETCHES NORTH TO AROUND KATY. BAND OF MID LEVEL LIFT JUST
NORTHWEST OF THE CWA LOOKS LIKE IT SHOULD STAY NORTHWEST OF THE CWA
THROUGH THE EVENING. STRONG SUBSIDENCE AND ISENTROPIC DOWNGLIDE
DEVELOP TONIGHT...WHICH SHOULD ALLOW A LOT OF THE LOW LEVEL MOISTURE
TO GET SCOURED OUT. A LITTLE MID LEVEL MOISTURE MOVES INTO SOUTHERN
CWA LATE TONIGHT AS UPPER LEVEL JET MAX MOVES THROUGH THE CENTRAL
PLAINS. LOWS SHOULD BE SIMILAR TO THIS MORNING...WITH MAINLY 40S
EVERYWHERE.

COLD AIR SETTLES IN BEHIND SYSTEM...AND MODEL SOUNDINGS SUGGEST AN
ABUNDANCE OF STRATO CU FROM LATE MORNING INTO THE AFTERNOON. CU
SHOULD BE IN EARLIER OVER NORTHWEST CWA. LUCKILY...WE SHOULD SEE
SOME DECENT MIXING...SO ALTHOUGH THE ENVIRONMENT WILL BE
COLDER...THE SURFACE TEMPERATURES SHOULD BE WARMER THAN THE PAST
COUPLE OF DAYS.

THEN...ON WEDNESDAY THROUGH THURSDAY...MUCH WARMER CONDITIONS SHOULD
DEVELOP AS WEST TO SOUTHWEST WINDS SET UP IN THE LOW LEVELS. WILL
WARM EVERYONE INTO THE 70S AND LOWER 80S BOTH DAYS.

LARGE TROUGH MOVES ONTO THE WEST COAST BY FRIDAY...WITH LOW LEVEL
FLOW BECOMING MORE SOUTHERLY AND MOISTURE ON THE INCREASE. THE
WEEKEND WEATHER STILL LOOKS UNSETTLED...BUT LATEST RUNS ARE COMING
INTO MORE AGREEMENT WITH WARMER TEMPERATURES ON FRIDAY AND
SATURDAY...THE DROPPING A FRONT THROUGH ON SATURDAY...WITH COOLER
TEMPERATURES ON SUNDAY AND MONDAY. WILL GO ABOVE GUIDANCE FOR
WEDNESDAY THROUGH SATURDAY...THEN AROUND OR SLIGHTLY BELOW FOR
SUNDAY AND MONDAY. CANNOT RULE OUT PRECIP ANY OF THESE DAYS...BUT
CURRENTLY LOOKS LIKE SATURDAY NIGHT HAS BEST CHANCE FOR WIDESPREAD
RAIN AND THUNDERSTORMS.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08
Hazardous weather outlook, May 24, 12:11 PM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1211 PM CDT MON MAY 24 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS SWEEPING FROM WEST TO EAST ACROSS THE AREAS MIDDAY
AND THIS AFTERNOON WILL BE CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF QUARTERS. THE GREATEST THREAT WILL BE IN AREAS ALONG AND
SOUTH OF INTERSTATE 90. THE THREAT FOR SEVERE WEATHER SHOULD END
EARLY AFTERNOON IN MUCH OF SOUTHEASTERN SOUTH DAKOTA. THE THREAT
FOR LARGE HAIL WILL CONTINUE INTO EARLY EVENING IN NORTHWEST
IOWA...MAINLY AREAS SOUTH OF A LINE FROM SPENCER TO SIOUX CITY.

FLOODING...
THE LITTLE SIOUX RIVER FROM NEAR SPENCER DOWNSTREAM TO AROUND
LINN GROVE IS EXPECTED TO EXCEED OR REMAIN SLIGHTLY ABOVE FLOOD
STAGE  THROUGH TONIGHT. THIS WILL CAUSE SOME MINOR FLOODING OF
AGRICULTURAL LAND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE HEADING INTO THE
WEEKEND...AND SOME OF THE STORMS MAY BE SEVERE SATURDAY OR
SATURDAY NIGHT. THOSE WITH MEMORIAL DAY WEEKEND ACTIVITIES SHOULD
BE AWARE OF THE LATEST WEATHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER NOON CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 24, 11:25 AM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1125 AM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1044 AM     HAIL             PLANKINTON              43.72N 98.48W
05/24/2004  0.88 INCH        AURORA             SD   EMERGENCY MNGR

&&

AWIPSUSR
Local storm report, May 24, 12:27 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS
1227 PM CDT MON MAY 24 2004

..TIME(CDT)  ...EVENT...       ...CITY LOCATION...      ...LAT.LON...
..DATE...    ....MAG....       ...COUNTY LOCATION...ST.....SOURCE...
             ..REMARKS..

1200 PM      HAIL                4 MILES SOUTH OF MA     0.00N  0W
05/24/2004   0.75 INCH           YANKTON            SD   STORM SPOTTER
             BRIEF HAIL AND HEAVY RAIN
Local storm report, May 24, 12:41 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1241 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1046 AM     HAIL             2 E PLANKINTON          43.72N 98.44W
05/24/2004  0.75 INCH        AURORA             SD   EMERGENCY MNGR

1208 PM     HAIL             8 W YANKTON             42.89N 97.55W
05/24/2004  0.88 INCH        YANKTON            SD   LAW ENFORCEMENT

1208 PM     HAIL             8 SW PARKER             43.31N 97.25W
05/24/2004  0.88 INCH        TURNER             SD   AMATEUR RADIO

1200 PM     HAIL             8 N YANKTON             43.01N 97.39W
05/24/2004  0.75 INCH        YANKTON            SD   AMATEUR RADIO

1215 PM     HAIL             8 SW IRENE              43.00N 97.27W
05/24/2004  1.00 INCH        YANKTON            SD   TRAINED SPOTTER

1155 AM     HAIL             8 NE UTICA              43.06N 97.38W
05/24/2004  0.75 INCH        YANKTON            SD   TRAINED SPOTTER

&&

BUSS
Local storm report, May 24, 12:56 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1256 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1244 PM     HAIL             NEWCASTLE               42.65N 96.87W
05/24/2004  1.00 INCH        DIXON              NE   AMATEUR RADIO

            FEW STONES AT 1 INCH MOST SMALLER

1245 PM     HAIL             2 E ALLEN               42.41N 96.80W
05/24/2004  0.88 INCH        DIXON              NE   TRAINED SPOTTER

&&

BUSS
Special weather statement, May 24, 1:15 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
115 PM CDT MON MAY 24 2004

MNZ071-072-097-SDZ038>040-052>056-058>060-063>065-068-069-241830-
AURORA-BEADLE-BON HOMME-BROOKINGS-CHARLES MIX-DAVISON-DOUGLAS-HANSON-
HUTCHINSON-JERAULD-KINGSBURY-LAKE-LINCOLN MN-LYON MN-MINER-MOODY-
PIPESTONE MN-SANBORN-YANKTON-
115 PM CDT MON MAY 24 2004

...SEVERE THUNDERSTORM WATCH NUMBER 272 HAS BEEN CANCELLED FOR MUCH
OF EASTERN SOUTH DAKOTA AND PARTS OF SOUTHWEST MINNESOTA...

THE THREAT OF SEVERE THUNDERSTORMS HAS DIMINISHED OVER MUCH OF
SOUTHEASTERN SOUTH DAKOTA...SO THE WATCH HAS BEEN CANCELLED FOR
AURORA...BEADLE...BON HOMME...BROOKINGS...CHARLES MIX...DOUGLAS...
HANSON...HUTCHINSON...JERAULD...KINGSBURY...LAKE...MINER...MOODY...
SANBORN AND YANKTON COUNTIES.  THE WATCH HAS ALSO BEEN CANCELLED FOR
LINCOLN...LYON...AND PIPESTONE COUNTIES OF SOUTHWESTERN MINNESOTA.

A LINE OF THUNDERSTORMS FROM BROOKINGS TO SIOUX FALLS..TO YANKTON
MAY YET PRODUCE SOME HAIL TO PEA SIZE BETWEEN SIOUX FALLS AND
YANKTON THROUGH 2 PM.

THE THREAT OF SEVERE THUNDERSTORMS WITH POTENTIAL FOR LARGE HAIL
CONTINUES OVER FAR SOUTHEASTERN SOUTH DAKOTA...NORTHWEST IOWA...
AND SOUTHWEST MINNESOTA TO THE SOUTH OF A LINE FROM WINDOM TO
LUVERNE.

CHAPMAN
Local storm report, May 24, 1:31 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
131 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0112 PM     HAIL             6 W DAKOTA CITY         42.42N 96.54W
05/24/2004  0.75 INCH        DAKOTA             NE   LAW ENFORCEMENT

0105 PM     HAIL             3 NW HUBBARD            42.42N 96.63W
05/24/2004  0.75 INCH        DAKOTA             NE   TRAINED SPOTTER

0114 PM     HAIL             NORTH SIOUX CITY        42.54N 96.50W
05/24/2004  1.00 INCH        UNION              SD   TRAINED SPOTTER

0123 PM     HAIL             SALIX                   42.31N 96.29W
05/24/2004  1.75 INCH        WOODBURY           IA   LAW ENFORCEMENT

0122 PM     HAIL             SOUTH SIOUX CITY        42.47N 96.41W
05/24/2004  0.75 INCH        DAKOTA             NE   LAW ENFORCEMENT

0100 PM     HAIL             WNW JEFFERSON           42.60N 96.56W
05/24/2004  0.75 INCH        UNION              SD   TRAINED SPOTTER

0119 PM     HAIL             2 W SALIX               42.31N 96.33W
05/24/2004  1.00 INCH        WOODBURY           IA   TRAINED SPOTTER

0122 PM     HAIL             ELK POINT               42.68N 96.68W
05/24/2004  0.75 INCH        UNION              SD   EMERGENCY MNGR

0125 PM     HAIL             SE SIOUX CITY           42.50N 96.39W
05/24/2004  1.00 INCH        WOODBURY           IA   TRAINED SPOTTER

&&

BUSS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:10 PM CDTSevere Thunderstorm WarningFSDWoodbury35 min
May 24, 1:22 PM CDTSevere Thunderstorm WarningFSDPlymouth23 min
May 24, 1:45 PM CDTSevere Thunderstorm WarningFSDPlymouth, Woodbury30 min
May 24, 1:47 PM CDTSevere Thunderstorm WarningFSDPlymouth, Woodbury28 min
May 24, 2:06 PM CDTSevere Thunderstorm WarningFSDCherokee39 min
May 24, 2:14 PM CDTSevere Thunderstorm WarningFSDIda, Woodbury31 min
May 24, 2:46 PM CDTSevere Thunderstorm WarningFSDIda29 min
May 24, 2:55 PM CDTSevere Thunderstorm WarningFSDBuena Vista35 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.